Hail, Colorado
- When
- May 29, 3:13 PM CST
- Where
- Colorado County, 3 mi E of Eagle Lake
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.533, -96.583
Quarter size hail on Highway 90.
12 hail, 5 thunderstorm wind, 2 lightning, 2 flash flood, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 29, 1:34 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SUN MAY 29 2005
.DISCUSSION...
MUCH OF SOUTHEAST TEXAS LIES IN SPCS DAY 1 MODERATE RISK FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. A COUPLE WELL DEFINED
SHORTWAVES CAN BE SEEN ON WATER VAPOR SATELLITE PICTURES...ONE
CENTERED JUST NORTHWEST OF MATAGORDA BAY AND ANOTHER SOUTH OF DEL
RIO. THESE DISTURBANCES COMBINED WITH AN INCREASINGLY VERY
UNSTABLE AIRMASS WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. ACTIVITY HAS ALREADY BEGUN TO FORM IN
JACKSON AND WHARTON COUNTIES...AND EXPECT COVERAGE AND INTENSITY
TO INCREASE BETWEEN OUR COUNTY WARNING AREA AND THE RIO GRANDE
RIVER OVER THE NEXT SEVERAL HOURS. A TORNADO WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 11 PM. AFTER THIS
COMPLEX DEVELOPS AND MOVES ACROSS SOUTHEAST TEXAS...THE AREA WILL
PROBABLY SEE A BREAK FROM THE ACTIVITY BEGINNING SOME TIME BETWEEN
2 AM AND 6 AM. MEMORIAL DAY SHOULD START OUT NICE BUT WITH THE
TROUGH AXIS STILL TO OUR WEST...DAYTIME HEATING SHOULD BE ABLE TO
INITIATE MORE SHOWERS AND THUNDERSTORMS. RAIN CHANCES LOOK TO
DECREASE STARTING ON TUESDAY AS THE TROUGH AXIS FINALLY MOVES OFF
TO OUR EAST...BUT RELATIVELY HIGH MOISTURE LEVELS REMAINING ACROSS
SOUTHEAST TEXAS COULD LEAD TO ISOLATED OR SCATTERED ACTIVITY FOR
THE SECOND HALF OF THE WEEK. 42
&&
.AVIATION...
A VERY DIFFICULT TAF FORECAST TODAY GIVEN THE UNCERTAINTIES IN
CONVECTIVE DEVELOPMENT/EVOLUTION OVER THE NEXT 24 HOURS. TAF SITES
ARE SEEING A LULL IN THE THUNDERSTORM ACTIVITY AT THE MOMENT BUT
EXPECT THIS TO BE SHORT-LIVED GIVEN THE STRONGLY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOPING AND ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST. EXPECT TO SEE SOME ISOLATED TSRA
DEVELOPMENT OVER THE AREA THIS AFTERNOON. HOWEVER...A MORE ORGANIZED
CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND AFFECT THE TAF SITES MOST LIKELY BETWEEN 00Z
AND 08Z TONIGHT. MORE EXACT TIMING IS UNCERTAIN AT THIS POINT. HIGH
LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY. PLACED TEMPO GUSTS
TO 25 KNOTS FOR NOW BUT THIS MAY NEED TO BE UPGRADED AT ONE OR TWO
SITES AT A LATER POINT. ADDITIONAL ROUNDS OF TSRA WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON WITH TIMING OF THESE CHALLENGING. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 84 70 87 70 / 60 50 30 40 30
HOUSTON (IAH) 72 85 72 88 72 / 60 50 30 40 30
GALVESTON (GLS) 76 84 76 87 76 / 60 50 30 40 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...TORNADO WATCH 349 IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
11 PM.
.GM...SCEC 20-60 NM WATERS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 1229 PM CDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES. LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST TEXAS LATER ON TODAY AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING 3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF SOUTHEAST TEXAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 226 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 226 PM CDT SUN MAY 29 2005 ...THE NWS STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHERN AND SOUTHEAST TEXAS INCLUDING THE LOCAL BAYS. EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 220 PM UNTIL 1100 PM CDT. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 70 STATUTE MILES EITHER SIDE OF A LINE FROM 35 MILES WEST SOUTHWEST OF COTULLA TEXAS TO 65 MILES NORTH NORTHEAST OF HOUSTON TEXAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ...A VERY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION WITH MLCAPE BETWEEN 2000 AND 3000 JOULES PER KILOGRAM. RUC MODELS SOUNDINGS HAVE BEEN SHOWING INCREASING FAVORABLE SHEAR PROFILES THIS AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND ISOLATED TORNADOES ARE THE THREATS ACROSS THE AREA. AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 3 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 500. MEAN STORM MOTION VECTOR 26035.
The Austin/San Antonio radar (KEWX), 141 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
12 hail, 5 thunderstorm wind, 2 lightning, 2 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Quarter size hail on Highway 90.
Hail at Rock Island.
Golf ball size hail 5 miles west of Columbus.
Hail on Highway 90.
Golf ball size hail on Highway 150 between Coldspring and Shepherd.
Nickel size hail.
Golf ball size hail.
Golf ball size hail over Lake Livingston near the dam.
Sighted off of FM 156.
Golf ball size hail on FM 1011.
Nickel size hail.
15 year old male injured when lightning struck his home as he was talking on the phone.
Highway 321 underpass flooded and closed with vehicles stranded in the area. Numerous streets and secondary roads flooded.
Flooding in the Aldine area.
Eight mobile homes damaged and pushed off their foundations. Five car windshields damaged. One large tree down.
Large cedar tree down on a home (one injury). Power pole down on FM 2351 with numerous tree limbs down in and around Clear Brook High School. The school had a tennis fence blown down. A nearby carport was damaged and a billboard sign was also blown down.
Power lines down on FM 2094 east of Clear Creek High School.
Tornado traveled northeast from Fondren to Bellfort to Dunlap to North Braeswood. Damage included a building collapse at Larkwood and Fondren where a second floor fell into the first floor (two injuries). 78 units in 5 apartment complexes were damaged. Many vehicle windows were shattered in a parking lot at the Bankside Village Apartments. Trees were down at Hillcroft and Braeswood and at Braeswood and Dunlap.
Lightning strike sparked a fire that destroyed a church sanctuary.
Measured at the Johnson Space Center on a rooftop about 150 feet above the ground. Hilton Hotel sign damaged on NASA Road 1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450971, 5450972, 5450973, 5450974, 5450975, 5450976, 5450977, 5450978, 5450980, 5450979, 5450982, 5450983, 5450981, 5450984, 5451171, 5451173, 5451172, 5451174, 5451175, 5451176, 5451177, 5451178, 5449187.